Hemolytic Anemia Presenting as Hemoglobinuria from Intentional Paradichlorobenzene Mothball Ingestion

Mary Ondinee U. Manalo,1 Cherie Grace G. Quingking2  and Carissa Paz C.Dioquino2

1Department of Medicine, College of Medicine and Philippine General Hospital,
University of the Philippines Manila
2National Poison Management and Control Center,
University of the Philippines-Philippine General Hospital

Abstract

A 24-year-old Filipino male was diagnosed with hemolytic anemia when he presented with abrupt onset of anemia, hemoglobinuria, and increased bilirubins, after intentionally ingesting mothballs containing paradichlorobenzene. He was transfused with six units of packed red blood cells (PRBC) and was discharged improved. Paradichlorobenzene, a known oxidant, causes denaturation and precipitation of hemoglobin. These precipitates form Heins bodies within the erythrocytes that are removed by the reticuloendothelial system, fragmenting cells to produce hemoytic anemia from paradicholorobenzene ingestion as confirmed by the UP-National Poison Management and Control Center.

Key Words: mothballs, paradicholorobenzene, 2,4-dischlorobenzene, hemolytic anemia, methemoglobinemia